Alert archive / Nebraska / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 244, NWS North Platte, NE
NWS North Platte, NE issued this severe thunderstorm warning at Jul 29, 2018, 8:30 PM CDT for Custer County, Nebraska. It was in force for 11 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 29, 2018, 8:30 PM CDT (01:30 UTC)
- Expired
- Jul 29, 2018, 8:41 PM CDT
- In force
- 11 min
- Issued by
- NWS North Platte, NE
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
County Custer County, NE
The radar
The North Platte radar (KLNX), 107 km from the middle of the area, began a volume at 01:32 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 29, 8:32 PM CDT | HAIL 1 | 12 Wsw Oconto, NE |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 2 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 1.5 hours before the alert went out and 51 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1184 J/kg
- Mixed-layer CIN
- -26 J/kg
- Mixed-layer LCL
- 1008 m above ground
- 0-6 km bulk shear
- 47 kt
- 0-1 km storm-relative helicity
- 122 m²/s²
- 0-3 km storm-relative helicity
- 157 m²/s²
- Significant tornado parameter
- 0.8
- Supercell composite
- 6.9
The text
As transmitted.
366 WUUS53 KLBF 300130 SVRLBF NEC041-300200- /O.NEW.KLBF.SV.W.0244.180730T0130Z-180730T0200Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED Severe Thunderstorm Warning National Weather Service North Platte NE 830 PM CDT SUN JUL 29 2018 The National Weather Service in North Platte has issued a * Severe Thunderstorm Warning for... South central Custer County in central Nebraska... * Until 900 PM CDT. * At 830 PM CDT, a severe thunderstorm was located 12 miles northeast of Gothenburg, or 24 miles northwest of Lexington, moving south at 20 mph. HAZARD...Quarter size hail. SOURCE...Radar indicated. IMPACT...Damage to vehicles is expected. * This severe thunderstorm will remain over mainly rural areas of south central Custer County. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. To report severe weather, contact your nearest law enforcement agency. They will send your report to the National Weather Service office in North Platte. && LAT...LON 4111 10008 4116 9991 4105 9984 4104 10008 TIME...MOT...LOC 0130Z 343DEG 19KT 4107 10000 HAIL...1.00IN WIND...<50MPH $$ Keck
1 follow-up statement
143
WWUS53 KLBF 300141
SVSLBF
Severe Weather Statement
National Weather Service North Platte NE
841 PM CDT SUN JUL 29 2018
NEC041-300150-
/O.CAN.KLBF.SV.W.0244.000000T0000Z-180730T0200Z/
Custer NE-
841 PM CDT SUN JUL 29 2018
...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL CUSTER COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has moved south
out of the warned area. Therefore, the warning has been cancelled.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
North Platte.
LAT...LON 4111 10008 4116 9991 4105 9984 4104 10008
TIME...MOT...LOC 0140Z 343DEG 19KT 4102 9998
$$
KeckWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 29, 6:29 PM CDT, 2 hours 1 minute earlier.
Area forecast discussion, Jul 29, 6:29 PM CDT, 2 hours 1 minute before
Area Forecast Discussion National Weather Service North Platte NE 629 PM CDT Sun Jul 29 2018 .SHORT TERM...(This evening through Monday) Issued at 234 PM CDT Sun Jul 29 2018 Winds aloft at h500mb remain strong at 50-60kt. This feature could still produce a few strong or severe storms this afternoon and evening despite cooler surface temperatures and less moisture. The potential for a "high-caliber" storm producing significant severe weather is very uncertain. This potential would appear to be maximized across sern WY and ern Colo as suggested by SPC. Radar continues to show an area of weak midlevel radar returns across western Nebraska and this could be an area of frontogenesis which could cause lapse rates to steepen. If this is true, then new storms should form in this area this afternoon and move south or southeast through swrn Nebraska. The Black Hills could also be a genesis area for storms as suggested by the HRRR model and there is a disturbance across the Northern Plains which will drop tonight. The HRRR, HREF and RAP were the basis for likely rain chances this afternoon and tonight. Thunderstorm activity should be winding down by late evening with mostly isolated showers and thunderstorms after midnight. Isolated, mostly diurnally forced, showers and thunderstorms are in place Monday. .LONG TERM...(Monday night through Sunday) Issued at 234 PM CDT Sun Jul 29 2018 After that, rain chances vanish and h700mb temperatures begin to rise toward 15C by Friday. Winds aloft are still fairly strong through Thursday (25-35kt at h500mb) but the models show no focus and precipitable water falls to less than an inch perhaps signaling the beginning of dry spell. Moisture could increase sufficiently by Friday night for isolated thunderstorm chances, mainly across northern Nebraska where h500mb winds will be 25-35kts. && .AVIATION...(For the 00Z TAFS through 00Z Monday evening) Issued at 622 PM CDT Sun Jul 29 2018 Showers and a few thunderstorms continue to drop southeast this evening and forecast to exit the southwest by 10Z. Visual flight rules will be seen across the area with clouds lowering after 04z at the KLBF terminal as convection moves across then clouds and ceiling lifting beyond 09Z. A concern overnight is the potential for some patchy fog overnight, however for now went with the drier model solution with clouds lifting by 15Z and visual flight rules into the afternoon Monday. && .LBF WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...CDC LONG TERM...CDC AVIATION...Keck
Hazardous weather outlook, Jul 29, 3:05 PM CDT, 5 hours 25 minutes before
Hazardous Weather Outlook...UPDATED National Weather Service North Platte NE 305 PM CDT Sun Jul 29 2018 NEZ004>010-022>029-035>038-056>059-069>071-094-302015- Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden- Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson- Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier- Western Cherry- 305 PM CDT Sun Jul 29 2018 /205 PM MDT Sun Jul 29 2018/ This Hazardous Weather Outlook is for portions of western and north central Nebraska. .DAY ONE...TONIGHT. Thunderstorms are likely this evening with a few severe storms producing large hail and wind damage. An isolated storm or two could produce hail 2 inches or larger and wind gusts to 75 mph. The area of concern for severe weather is generally along and west of a line from Valentine to Thedford to Hayes Center. The risk of severe weather increases west of a line from Merriman to Hyannis to Imperial with the possibility of an isolated tornado. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. Isolated thunderstorms are expected Monday. Severe weather is not anticipated. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed until 10 pm CDT...9 pm MDT along and west of a line from Valentine to Thedford to Hayes Center. && Get your weather, hydrological, and climate information at http://www.weather.gov/northplatte
In the hours before
Special weather statement, Jul 29, 4:10 PM CDT, 4 hours 20 minutes before
Special Weather Statement
National Weather Service North Platte NE
310 PM MDT SUN JUL 29 2018
NEZ094-292200-
Western Cherry NE-
310 PM MDT SUN JUL 29 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CHERRY COUNTY UNTIL
400 PM MDT...
At 309 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles southeast of Swett, or 10 miles southwest of Martin, moving
southeast at 30 mph.
Half inch hail and wind gusts up to 50 mph will be possible with this
storm.
Locations impacted include...
Merriman and Highway 61 Crossing The Niobrara River.
This includes the following highways...
Highway 20 between mile markers 123 and 139.
Highway 61 between mile markers 214 and 231.
A Severe Thunderstorm Watch remains in effect until 900 PM MDT for
north central Nebraska.
LAT...LON 4299 10170 4281 10153 4272 10184 4299 10198
4300 10171
TIME...MOT...LOC 2109Z 334DEG 27KT 4307 10188
CDCSpecial weather statement, Jul 29, 4:11 PM CDT, 4 hours 19 minutes before
Special Weather Statement National Weather Service North Platte NE 411 PM CDT SUN JUL 29 2018 NEZ006-008-009-292200- Brown NE-Rock NE-Keya Paha NE- 411 PM CDT SUN JUL 29 2018 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN ROCK...NORTHEASTERN BROWN AND SOUTH CENTRAL KEYA PAHA COUNTIES UNTIL 500 PM CDT... At 411 PM CDT, Doppler radar was tracking a strong thunderstorm near Springview, moving east at 20 mph. Nickel size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Keller Park State Recreation Area, Thomas Creek State Wildlife Management Area, Meadville, Bobcat State Wildlife Management Area and Pine Glen State Wildlife Refuge. This includes Highway 183 between mile markers 200 and 211. LAT...LON 4269 9991 4280 9987 4277 9945 4257 9959 TIME...MOT...LOC 2111Z 282DEG 17KT 4275 9981 CDC
Special weather statement, Jul 29, 7:37 PM CDT, 53 minutes before
Special Weather Statement
National Weather Service North Platte NE
737 PM CDT SUN JUL 29 2018
NEZ038-300130-
Custer NE-
737 PM CDT SUN JUL 29 2018
...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL CUSTER COUNTY UNTIL
830 PM CDT...
At 737 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles east of Weissert, or 17 miles east of Broken Bow, moving south
at 20 mph.
Half inch hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Ansley, Mason City, Comstock, Weissert, Westerville, Arcadia
Diversion Dam State Wildlife Management Area and Wescott.
This includes the following highways...
Highway 183 near mile marker 85, and between mile markers 87 and
107.
Highway 2 between mile markers 294 and 304.
Highway 92 between mile markers 300 and 308.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4117 9936 4152 9947 4158 9924 4153 9921
4140 9921 4139 9920 4122 9920
TIME...MOT...LOC 0037Z 341DEG 19KT 4145 9931
KeckLocal storm report, Jul 29, 8:09 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
809 PM CDT SUN JUL 29 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0759 PM HAIL 5 ENE ANSLEY 41.32N 99.29W
07/29/2018 E1.00 INCH CUSTER NE PUBLIC
&&
THORNEThe office that day
Everything else NWS North Platte, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 29, 7:37 PM CDT | Special Weather Statement | LBF | Custer | 53 min |
| Jul 29, 7:52 PM CDT | Severe Thunderstorm Warning | LBF | Custer | 53 min |
| Jul 29, 9:12 PM CDT | Special Weather Statement | LBF | Frontier | 48 min |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.